Alert archive / North Dakota / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Bismarck, ND

September 6, 20095 counties in North Dakota

NWS Bismarck, ND issued this red flag warning at Sep 6, 2009, 3:03 AM MDT for 5 counties in North Dakota. It took effect at Sep 6, 2009, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2009, 3:03 AM MDT (09:03 UTC)
In effect from
Sep 6, 2009, 11:00 AM MDT
Expired
Sep 6, 2009, 8:00 PM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Billings County, ND, Bowman County, ND, Golden Valley County, ND, McKenzie County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KBIS 060903
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
403 AM CDT SUN SEP 6 2009

...RED FLAG WARNING THIS AFTERNOON AND EVENING IN PARTS OF FAR
WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITY
AND DRY PASTURES...

.A SURFACE LOW OVER CENTRAL MONTANA AND WYOMING WILL CONTINUE TO
DEVELOP AND INTENSIFY AS A LARGE UPPER LEVEL STORM SYSTEM BEGINS
TO MOVE ACROSS THE ROCKIES. STRONG SOUTH/SOUTHEAST WINDS OF 15 TO
30 MPH WILL DEVELOP BY THIS AFTERNOON...WITH 25 TO 30 MPH WINDS
POSSIBLY GUSTING TO 35 MPH IN THE FAR WEST. HIGH TEMPERATURES IN
THE 90S...WITH MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT
RANGE...AND STRONG WINDS...AS WELL AS CURING GRASSLANDS WITH 20
PERCENT GREENS REPORTED...WILL RESULT IN RED FLAG CONDITIONS IN
FAR WESTERN NORTH DAKOTA SOUTH OF THE MISSOURI RIVER THIS AFTERNOON
AND EVENING.

NDZ017-031-032-040-043-061715-
/O.UPG.KBIS.FW.A.0002.090906T1700Z-090907T0200Z/
/O.NEW.KBIS.FW.W.0002.090906T1700Z-090907T0200Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
403 AM CDT SUN SEP 6 2009 /303 AM MDT SUN SEP 6 2009/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG SOUTHEAST WINDS AND
LOW HUMIDITY AND DRY PASTURES...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...17...31...32...40...43

EXPECT A SOUTHEAST WIND AT 20 TO 30 MPH THIS AFTERNOON AND EARLY
EVENING...WITH MINIMUM RELATIVE HUMIDITY FROM 15 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

JV
3 follow-up statements
000 
WWUS83 KBIS 061550
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1050 AM CDT SUN SEP 6 2009

...RED FLAG WARNING THIS AFTERNOON AND EVENING IN PARTS OF FAR
WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS...LOW HUMIDITY AND
DRY PASTURES...

.EXPECT STRONG SOUTHEAST WINDS OF 15 TO 250 MPH THIS
AFTERNOON...WITH GUSTS TO 35 MPH IN FAR WESTERN NORTH DAKOTA. HIGH
TEMPERATURES IN THE 90S...WITH MINIMUM RELATIVE HUMIDITIES IN THE
15 TO 25 PERCENT RANGE...STRONG WINDS...AND CURING GRASSLANDS...WILL
RESULT IN RED FLAG CONDITIONS IN FAR WESTERN NORTH DAKOTA SOUTH OF
THE MISSOURI RIVER THIS AFTERNOON AND EVENING.

NDZ017-031-032-040-043-070000-
/O.CON.KBIS.FW.W.0002.090906T1700Z-090907T0200Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
1050 AM CDT SUN SEP 6 2009 /950 AM MDT SUN SEP 6 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...17...31...32...40...43

EXPECT A SOUTHEAST WIND AT 15 TO 25 MPH WITH GUSTS TO 35 MPH THIS
AFTERNOON AND EARLY EVENING...WITH MINIMUM RELATIVE HUMIDITY FROM
15 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KINNEY
000 
WWUS83 KBIS 062024
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
324 PM CDT SUN SEP 6 2009

...RED FLAG WARNING CONTINUES INTO THIS EVENING FOR PARTS OF FAR
WESTERN NORTH DAKOTA FOR STRONG SOUTHEAST WINDS...LOW HUMIDITY
AND DRY PASTURES...

.A STRONG SOUTHEAST WINDS WILL CONTINUE THROUGH EARLY EVENING...
WITH GUSTS OVER 30 MPH AT TIMES. HIGH TEMPERATURES IN THE 90S...WITH
MINIMUM RELATIVE HUMIDITIES IN THE 15 TO 25 PERCENT RANGE...STRONG
WINDS...AND CURING GRASSLANDS...WILL PRODUCE RED FLAG CONDITIONS IN FAR
WESTERN NORTH DAKOTA THROUGH EARLY EVENING.

NDZ017-031-032-040-043-070200-
/O.CON.KBIS.FW.W.0002.000000T0000Z-090907T0200Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
324 PM CDT SUN SEP 6 2009 /224 PM MDT SUN SEP 6 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...17...31...32...40...43

EXPECT A SOUTHEAST WIND GUSTING OVER 30 MPH AT TIMES...WITH
MINIMUM RELATIVE HUMIDITY FROM 15 TO 25 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

KINNEY
000 
WWUS83 KBIS 070142
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
842 PM CDT SUN SEP 6 2009

...RED FLAG WARNING FOR FAR WESTERN NORTH DAKOTA FOR STRONG
SOUTHEAST WINDS...LOW RELATIVE HUMIDITY...AND DRY PASTURES WILL
EXPIRE AT 9 PM CDT /8 PM MDT/ THIS EVENING...

.STRONG SOUTHEAST WINDS HAVE DECREASED TO 15 TO 20 MPH...AND
SHOULD CONTINUE TO WEAKEN THROUGH THE EVENING. AT THE SAME
TIME...VERY LOW RELATIVE HUMIDITIES HAVE ALREADY BEGUN INCREASING
AS A RESULT OF COOLING EVENING TEMPERATURES. RED FLAG CONDITIONS
ARE NOT EXPECTED TO CONTINUE BEYOND 8 PM MDT THIS EVENING. 

NDZ017-031-032-040-043-070245-
/O.EXP.KBIS.FW.W.0002.000000T0000Z-090907T0200Z/
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
842 PM CDT SUN SEP 6 2009 /742 PM MDT SUN SEP 6 2009/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN NORTH DAKOTA...17...31...32...40...43

STRONG WINDS...AND DRY CONDITIONS THAT PROMPTED THE RED FLAG
WARNING HAVE BECOME LESS EXTREME.

$$

SCHECK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Sep 5, 2:18 PM MDT, 12 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 2:18 PM MDT, 12 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
318 PM CDT SAT SEP 5 2009

.SHORT TERM...SATURDAY THROUGH TUESDAY NIGHT...

A NEGATIVE HEIGHT ANOMALY OVER THE NORTHEASTERN PACIFIC WILL LARGELY
CONTROL WEATHER OVER NORTH DAKOTA OVER THE NEXT WEEK OR SO...AND
MODELS/ENSEMBLES DIFFER GREATLY IN WAVE AMPLITUDE/TIMING BY LATE
TUESDAY. THE MAIN LOW PRESSURE SYSTEM IMPACTING THE NORTHERN PLAINS
EARLY WEEK IS PRESENTLY WEST OF VANCOUVER ACCORDING TO WATER VAPOR
SATELLITE IMAGERY...AND SHOULD CAUSE A CHANCE OF SHOWERS AND
THUNDERSTORMS AS EARLY AS LATE SUNDAY NIGHT OVER THE WEST.

THE 12 UTC NAM/GFS AND ASSORTED ENSEMBLES DIFFER IN TIMING WITH THE
MAIN MIDDLE LEVEL TROUGH AXIS/ASSOCIATED FRONTAL TIMING...AND THE
NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER MODEL PREFERENCE IS FOR A
SLOWER NAM-LIKE SOLUTION. CONSEQUENTLY...LATEST GRIDS INDICATE A
SLOWED FRONTAL PASSAGE AND SLOWER EASTWARD PROGRESSION OF
PRECIPITATION CHANCES ON LABOR DAY AND MONDAY NIGHT.

FOR PRECIPITATION THEREAFTER...STAYED WITH HIGHER POPS WHERE THE 12
UTC NAM/GFS..09 UTC SREF...00 UTC ECMWF AGREED ON
PRECIPITATION...AND REDUCED POPS WHERE UNCERTAINTY WAS HIGHER AMONG
THAT GUIDANCE. NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER QPF LOOKS
VERY REASONABLE GIVEN ABOVE ARGUMENTS...SO POPULATED GRIDS WITH
THAT.

CONCERNING TEMPERATURES...GUIDANCE GENERALLY AGREES THAT COOLER
CONDITIONS WILL PREVAIL BEHIND THE HEFTY FRONT MOVING THROUGH ON
LABOR DAY. MODELS DIFFER IN OPINION ON TEMPERATURES THEREAFTER
MAINLY BECAUSE OF CLOUD COVER AND SUBSIDENCE UNCERTAINTIES BEHIND
THE TROUGH AXIS. FORECAST VARIES LITTLE FROM CONTINUITY THERE.

SEE BELOW FOR FIRE WEATHER CONCERNS ON SUNDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
WE SHOULD START OUT ON THE DRY AND COOL SIDE WED/WED NIGHT BEHIND
THE DEPARTING UPPER TROUGH SET TO IMPACT THE LOCAL AREA IN THE SHORT
TERM PERIOD. AFTERWARDS BOTH THE GFS AND ECMWF BECOME ERRATIC IN
THEIR DEPICTION/EVOLUTION OF A SECOND S/WV TROUGH WHICH IS FORECAST
TO RIDE OVER THE WESTERN CONUS RIDGE AND INTO SOUTH CENTRAL
CANADA/THE NORTHERN PLAINS. WILL MAINTAIN DRY AND SEASONAL WEATHER
FOR NOW...AND SEE WHAT THE MODEL TRENDS ARE OVER THE NEXT COUPLE OF
MODEL RUNS (00Z TONIGHT AND 12Z TOMORROW).

&&

.AVIATION...
AN UPPER LEVEL RIDGE IN PLACE ACROSS THE CENTRAL CONUS WILL CONTINUE
TO MAINTAIN VFR FLIGHT CONDITIONS THROUGH 18Z SUNDAY. SOUTHEASTERLY
WINDS WILL INCREASE LATE TONIGHT WEST AND CENTRAL TOMORROW AS THE
PRESSURE GRADIENT INCREASES ACROSS THE STATE.

&&

.FIRE WEATHER...

LOW PRESSURE ACROSS THE FRONT RANGE OF THE NORTHERN ROCKIES WILL
STRENGTHEN THE PRESSURE GRADIENT ACROSS WESTERN AND CENTRAL NORTH
DAKOTA ON SUNDAY. AS THIS OCCURS...SOUTHEASTERLY WINDS OF 15 TO 25
MPH...WITH GUSTS TO 35 MPH WILL DEVELOP DURING THE DAY...ESPECIALLY
ACROSS THE WEST. FURTHERMORE...AFTERNOON MIXING OF WARM/DRY AIR
ALOFT WILL PUSH TEMPERATURES INTO THE LOW TO MID 90S...AND WILL
DROP DEWPOINTS INTO THE LOW 50S. THIS WILL RESULT IN MINIMUM
RELATIVE HUMIDITIES IN THE LOW 20S ACROSS FAR WESTERN NORTH
DAKOTA. OVERALL THIS APPEARS TO BE A MARGINAL EVENT.
HOWEVER...GIVEN THE FACT THAT RECENT REPORTS FROM THE FIELD HAVE
INDICATED SIGNIFICANT CURING OF VEGETATION...ALONG WITH THE FACT
THAT THE RANGELAND FIRE INDEX IS IN THE VERY HIGH TO EXTREME
CATEGORY ACROSS THIS REGION...IT SEEMS NECESSARY TO CONTINUE THE
FIRE WEATHER WATCH FOR THE FAR WESTERN COUNTIES OF NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR NDZ017-031-032-040-043.

&&

SCHECK/NH/KJB
Hazardous weather outlook, Sep 5, 4:42 AM MDT, 22 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
542 AM CDT SAT SEP 5 2009

NDZ017-031-032-040-043-061045-
MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
542 AM CDT SAT SEP 5 2009 /442 AM MDT SAT SEP 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR STRONG SOUTHEAST WINDS AND LOW HUMIDITY AND DRY
PASTURES.

A LARGE STORM SYSTEM MOVING ONSHORE IN WESTERN NORTH AMERICA IS
FORECAST TO MOVE ACROSS THE ROCKIES AND INTO THE PLAINS. THIS
SYSTEM WILL BEGIN TO AFFECT WESTERN NORTH DAKOTA SUNDAY NIGHT WITH
A SLIGHT CHANCE OF THUNDERSTORMS. THE CHANCE OF THUNDERSTORMS WILL
CONTINUE UNTIL WEDNESDAY...WHEN THE UPPER LEVEL LOW/TROUGH MOVES
EAST OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>005-009>013-018>023-025-033>037-041-042-044>048-050-051-
061045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
542 AM CDT SAT SEP 5 2009 /442 AM MDT SAT SEP 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LARGE STORM SYSTEM MOVING ONSHORE IN WESTERN NORTH AMERICA IS
FORECAST TO MOVE ACROSS THE ROCKIES AND INTO THE PLAINS. THIS
SYSTEM WILL BEGIN TO AFFECT WESTERN NORTH DAKOTA SUNDAY NIGHT WITH
A SLIGHT CHANCE OF THUNDERSTORMS. THE CHANCE OF THUNDERSTORMS WILL
CONTINUE UNTIL WEDNESDAY...WHEN THE UPPER LEVEL LOW/TROUGH MOVES
EAST OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Red Flag Warnings in North Dakota, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.